Alert archive / West Virginia / River Flood Warnings in 2018
River Flood Warning 22, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Feb 16, 2018, 8:31 PM EST for Barbour County, West Virginia. It took effect at Feb 17, 2018, 12:11 AM EST. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2018, 8:31 PM EST (01:31 UTC)
- In effect from
- Feb 17, 2018, 12:11 AM EST
- Expired
- Feb 17, 2018, 5:00 PM EST
- In force
- 17 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
County Barbour County, WV
The radar
The Pittsburgh radar (KPBZ), 154 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tygart Valley River at Philippi (PHIW2). The gauge peaked at 19.20 ft at Feb 17, 2018, 1:00 AM EST.
- Action stage
- 17 ft
- Minor stage
- 19 ft
- Moderate stage
- 21 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03054500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
855 WGUS41 KRLX 170131 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 831 PM EST Fri Feb 16 2018 ...The National Weather Service in Charleston WV has issued a flood warning for the following rivers... Tygart Valley River... Affecting the following counties in West Virginia...Barbour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. The next issuance will be when conditions warrant. && WVC001-171331- /O.NEW.KRLX.FL.W.0022.180217T0511Z-180217T2200Z/ /PHIW2.1.ER.180217T0511Z.180217T1200Z.180217T1600Z.NO/ 831 PM EST Fri Feb 16 2018 the National Weather Service in Charleston WV has issued a * Flood Warning for the Tygart Valley River At Philippi. * from late tonight to Saturday afternoon...or until the warning is cancelled. * At 8:00 PM Friday the stage was 18.0 feet. * Minor Flooding is forecast. * Flood stage is 19.0 feet. * Forecast...rise above flood stage by after midnight and continue to rise to near 19.4 feet by Saturday morning. The river will fall below flood stage by late morning Saturday . * At stages near 19.0 feet...The intersection of Routes 119, and Truck Route 250 is flooded. Also, Sycamore Street, and Beech Avenue are flooded. * A crest near 19.4 feet compares to a previous crest of 18.9 feet on December 7 2013. && LAT...LON 3920 8006 3918 8006 3914 8000 3909 8004 3910 8010 $$
2 follow-up statements
672 WGUS81 KRLX 170818 FLSRLX River Flood Statement National Weather Service Charleston WV 318 AM EST Sat Feb 17 2018 ...The flood warning continues for the following rivers...Tygart Valley River. At Philippi... Affecting the following counties in West Virginia...Barbour. ...The flood warning continues for the following rivers...Buckhannon River. Near Buckhannon... Affecting the following counties in West Virginia...Upshur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC001-171418- /O.EXT.KRLX.FL.W.0022.000000T0000Z-180217T1816Z/ /PHIW2.1.ER.000000T0000Z.180217T0545Z.180217T1216Z.NO/ 318 AM EST Sat Feb 17 2018 The Flood Warning continues for the Tygart Valley River At Philippi. * AT 3:00 AM Saturday the stage was 19.0 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 19.0 feet. * Forecast...The River will continue rising to near 19.1 feet by this morning. The river will fall below flood stage this morning. * At stages near 19.0 feet...The intersection of Routes 119, and Truck Route 250 is flooded. Also, Sycamore Street, and Beech Avenue are flooded. * A crest near 19.1 feet compares to a previous crest of 18.9 feet on December 7 2013. && LAT...LON 3920 8006 3918 8006 3914 8000 3909 8004 3910 8010 $$ WVC097-171417- /O.CON.KRLX.FL.W.0024.000000T0000Z-180217T1600Z/ /BKNW2.1.ER.180217T0500Z.180217T0730Z.180217T1000Z.NO/ 318 AM EST Sat Feb 17 2018 The Flood Warning continues for the Buckhannon River Near Buckhannon. * AT 2:45 AM Saturday the stage was 23.5 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 23.0 feet. * Forecast...The river will continue to fall to below flood stage by early this morning. * At stages near 24.0 feet...Portions of Cleveland Avenue, and Wood Street floods. Sections of Route 20 South, and North of town start to flood. * A crest near feet compares to a previous crest of 24.1 feet on December 7 2013. && LAT...LON 3904 8020 3903 8012 3892 8020 3894 8028 $$
410 WGUS81 KRLX 171153 FLSRLX River Flood Statement National Weather Service Charleston WV 653 AM EST Sat Feb 17 2018 ...The flood warning is cancelled for the following rivers...Tygart Valley River. At Philippi... Affecting the following counties in West Virginia...Barbour. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. This is the last issuance for Philippi. && WVC001-171223- /O.CAN.KRLX.FL.W.0022.000000T0000Z-180217T1816Z/ /PHIW2.1.ER.000000T0000Z.180217T0545Z.180217T0807Z.NO/ 653 AM EST Sat Feb 17 2018 The Flood Warning is cancelled for the Tygart Valley River At Philippi. * AT 6:00 AM Saturday the stage was 18.5 feet. * fell below flood stage at 3:07 AM Saturday. * Flood stage is 19.0 feet. * Forecast...the river will continue to fall to 12.3 feet by Sunday morning. * A crest near 18.6 feet compares to a previous crest of 18.9 feet on December 7 2013. && LAT...LON 3920 8006 3918 8006 3914 8000 3909 8004 3910 8010 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Feb 16, 7:16 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 16, 7:16 PM EST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Charleston WV 716 PM EST Fri Feb 16 2018 .SYNOPSIS... High pressure builds in behind the front overnight. Next low pressure system late Saturday/Saturday night. High pressure Sunday. Warm front Monday, and then a cold front midweek. && .NEAR TERM /THROUGH SATURDAY/... As of 715 PM Friday... Forecast on track save for minor adjustments on PoP to fine tune exodus of precipitation this evening. Flash flood watch allowed to expire. As of 300 PM Friday... Radar images show that the bulk of pcpn associated with a passing front will concentrate along the eastern mountains this evening, before exiting east. A high pressure builds from the west to provide dry weather conditions tonight. However, another southern stream system will move just south of the area Saturday afternoon to bring more pcpn mainly across the southern portions of our CWA. Models agreed in the onset of pcpn starting from our VA counties, north into WV from 12Z through 22Z. Will have to monitor conditions closely as soils remain saturated, streams are running high and additional rainfall could pose a threat for additional flooding. In addition, cold air could stay trapped along the western slopes and protected hollows and spots. Even though there will be warm advection under south to southwest flow, periods of FZRA could be possible mainly over the northeast mountains. However, confidence runs low for these conditions and decided to kick the can to the next shift that could revise new guidance. Temperatures will drop into the upper 20s northern half and to the lower 30s southern half tonight. Used the consensus MOS guidance for temperatures through the period. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 220 PM Friday... Wintry mix to eventually snow will continue in the Northern Mountains through early Sunday morning. An additional inch of snow will be possible, but confidence is low still on possible icing as latest forecast soundings support more of a snow/sleet mix. If there is a period of freezing rain Saturday night, ice accumulations will be less than a tenth of an inch. High pressure moves through Sunday, with any lingering precipitation tapering off early before sunrise. Overall, it will be mostly dry through the day with warm air advection starting to pour into the area once again. This will help temps climb back into the 50s through the day. Rainfall chances will increase again overnight with the passing of a warm front. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 230 PM Friday... Warm front crossing the area into Monday morning and rain is expected once again. However, models are now in much better agreement, keeping heavier rainfall off to our west. Very warm and dry conditions expected now for Tuesday, but showers may start to enter SE Ohio by early Tuesday evening. Temperatures will feel a lot like summer, with highs possibly topping 80 degrees for much of the Southern Forecast Area. Other than some slight timing differences, models bring our next chance for rain mid week as a cold front passes Wednesday into Thursday. Once again we will have to watch for the possibility of flooding, as really any rainfall at this point looks problematic. This will be especially true if the front stalls over the area through the end of the week, as some guidance is now suggesting. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 715 PM Friday... Quick series of events, as precipitation exits this evening, high pressure cross overnight and Saturday morning, and then low pressure quickly moves in, with more precipitation, Saturday afternoon. Any visibility restrictions with precipitation in the mountains will end quickly this evening, but MVFR stratocu, IFr at times, will persist into he overnight. When it does start to break up, for is likely to form, and go IFR overnight through daybreak north, but braking up sooner south, as clouds and wind associated with the next system arrive. Outside the mountains, MVFR stratocu will persist until 02z-04Z, with MVFR forming thereafter, especially east of the Ohio River. Saturday morning will be VFR once any morning fog is gone, with morning cu near 3000 ft not likely to be enough to form a ceiling. The rain will move in Saturday afternoon, with MVFR ceilings and visibility. Northwest surface flow will diminish overnight, and then a southeast flow will develop Saturday morning, and become gusty in the mountains. Moderate northwest flow aloft will diminish quickly overnight, and then become light southwest on Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Clearing and subsequent fog formation overnight may vary. Onset of deteriorating conditions in rain Saturday may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H M M M H H H H H M L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H M L L M L EKN CONSISTENCY M L H M M M M L L L L M PKB CONSISTENCY M H H H H H H H M H M M CKB CONSISTENCY H H H H H H H M M M H M AFTER 00Z SUNDAY... IFR possible in rain Saturday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/TRM/MPK NEAR TERM...ARJ/TRM SHORT TERM...MPK LONG TERM...MPK AVIATION...TRM
Hazardous weather outlook, Feb 16, 7:21 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 721 PM EST Fri Feb 16 2018 VAZ003-004-WVZ024-025-033-034-180030- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 721 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another dose of heavy rain is possible Saturday into Saturday night. With wet ground in place, this rain will have to be monitored for potential flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ522>524-526-180030- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 721 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix is expected Saturday into Saturday night. Light icing is possible and a winter weather advisory or watch may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>521-525-180030- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Northwest Randolph- 721 PM EST Fri Feb 16 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Local storm report, Feb 16, 8:15 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD CHESTER 39.09N 81.92W
02/16/2018 MEIGS OH DEPT OF HIGHWAYS
SR 248 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER
BETWEEN JCT 7 AND 124. VIA OHGO.
&&
EVENT NUMBER RLX1800843
MECLocal storm report, Feb 16, 8:17 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
817 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 2 W BURLINGHAM 39.17N 82.06W
02/16/2018 MEIGS OH DEPT OF HIGHWAYS
SR-681 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER
BETWEEN ATHENS CO LINE AND JCT OF US33. VIA OHGO.
&&
EVENT NUMBER RLX1800844
MECLocal storm report, Feb 16, 8:25 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD 2 W NEW MARSHFIELD 39.33N 82.26W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-356 CLOSED IN BOTH DIRECTIONS DUE TO HIGH WATER. VIA
OHGO.
&&
EVENT NUMBER RLX1800845
MECLocal storm report, Feb 16, 8:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
827 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM FLOOD 2 S CONNETT 39.38N 82.25W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-56 CLOSED IN BOTH DIRECTIONS NEAR MILE MARKER 1. VIA
OHGO.
&&
EVENT NUMBER RLX1800846
MECLocal storm report, Feb 16, 8:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM FLOOD 1 W BEEBE 39.31N 81.86W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-144 CLOSED IN BOTH DIRECTIONS NEAR MILE MARKER 12.5
DUE TO HIGH WATER. VIA OHGO.
&&
EVENT NUMBER RLX1800847
MECLocal storm report, Feb 16, 8:31 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM FLOOD BROADWELL 39.36N 81.88W
02/16/2018 ATHENS OH DEPT OF HIGHWAYS
SR-329 CLOSED IN BOTH DIRECTIONS BETWEEN SR144 AND
SR550 DUE TO HIGH WATER. VIA OHGO.
&&
EVENT NUMBER RLX1800848
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:27 PM EST | Areal Flood Warning | RLX | Jackson | 21 hr |
| Feb 16, 9:07 PM EST | River Flood Warning | RLX | Calhoun, Wirt | 20 hr |
| Feb 16, 9:17 PM EST | Winter Weather Advisory | RLX | Doddridge, Fayette, Harrison, Jackson, Mason, Nicholas and 10 more | 31 hr |
| Feb 16, 9:24 PM EST | Flood Watch | RLX | Boone, Kanawha, Lincoln, Logan, McDowell, Mingo and 3 more | 22 hr |
| Feb 17, 12:27 AM EST | River Flood Warning | RLX | Upshur | 11 hr |
| Feb 17, 3:16 AM EST | River Flood Warning | RLX | Barbour | 13 hr |
| Feb 17, 3:24 PM EST | Special Weather Statement | RLX | Logan, McDowell, Mingo, Wyoming | 3 hr |
| Feb 17, 4:09 PM EST | Areal Flood Warning | RLX | Logan, McDowell, Mingo, Wyoming | 6 hr |
| Feb 17, 5:21 PM EST | Special Weather Statement | RLX | Cabell | 5 hr |
Nearby
River Flood Warnings in West Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.